Minnesota, 2023

Winter Storm in Minnesota, March 11 to 12, 2023

March 11 to 12, 2023 · NWS MPX · 5 events in 5 counties and zones

A band of warm-air-advection heavy snow was forecast to move across the region from west to east on the 11th and produce a few inches of snow. Then a second area of snow driven primarily by a 500mb shortwave trough was expected to set up north of the forecast area and lead to a longer duration of snow through the 12th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A band of warm-air-advection heavy snow was forecast to move across the region from west to east on the 11th and produce a few inches of snow. Then a second area of snow driven primarily by a 500mb shortwave trough was expected to set up north of the forecast area and lead to a longer duration of snow through the 12th.

The second round of snow persisted a bit longer, and was a bit farther south than forecast. This ended up producing snowfall totals near the higher end of guidance.|Northern part of counties had 10 to 12 inches. Here are a few notable reports:

12.5 inches just east of Kanabec county line.|12 inches near Mora MN.|12 inches near Staples MN.|9 inches near Onamia MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 11, 5:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 11, 5:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
549 AM CST Sat Mar 11 2023

.UPDATED for 12Z Aviation Discussion Below
... Issued at 541 AM CST Sat Mar 11 2023

&&

.DISCUSSION...(Today through Friday)
Issued at 310 AM CST Sat Mar 11 2023

KEY MESSAGES:

- Moderate to heavy snow expected Saturday across portions of
western and central Minnesota. Lighter snow across Twin cities and
western Wisconsin. 2 to 6" likely for most locations by Sunday
afternoon.

- Cold and dry Monday and Tuesday.

- Another potential system by late week, but plenty of spread in 00z
ensemble solutions.

A band of snow has developed along the MN river in SW late this
evening and has slowly drifted northward over the last several
hours. Visibilities have occasionally dropped to 2SM across portions
of Stevens/Pope/Kandiyohi/Douglas counties but any accumulation from
this band will be rather light.

The main round of accumulating snow will develop over the eastern
Dakotas and gradually advance eastward throughout the day. Water
vapor imagery shows a strong h5 low moving across Montana/western
Dakotas, driving the development of the precipitation to it's east.
This wave will move along the zonal flow, following a track in MN/WI
from roughly Grand Forks to Green Bay, WI. This wave will reach its
peak intensity later this afternoon over central NoDak, but after
will slowly fill in and weaken as it moves across MN/WI. Our primary forcing
comes in the form of strong WAA/FGEN ahead of the PV feature. This
banded snow feature will support snow rates of a half inch to one
inch per hour within the heart of this band. These rates will
overcome any concerns for efficiency of accumulation despite the
higher March sun angle. Additionally, strong southeast winds with
gusts as high as 30 kts and temperatures below freezing will also
result in some blowing snow this afternoon across western/central MN.

As the banded feature treks east across eastern MN in the afternoon,
snow intensity will be waning somewhat while temperatures rise into
the lower 30s. Accumulation may be more difficult here and winds
won't be as strong as farther west either, so left the Advisory as
is. We did tweak snow ratios down across eastern MN to better
represent what will stick during daytime. Overall, we've had very
little change to our snow forecast since the previous forecast
update. Most locations will end up with 2-6" of snow in our forecast
area, with some isolated higher amounts possible up in central MN
and Rusk Co Wisconsin.

For tonight into Sunday... the WAA band will continue to push
through overnight and winds drop off as the low passes overhead. On
Sunday, northwest winds pick up behind the low as it treks into the
Great Lakes region. Additional wrap around moisture will combine
with steep low level lapse rates due to CAA, and result in scattered
snow shower development on Tuesday across east-central MN and west-
central WI. Any additional accumulations will be minimal, with
slightly higher amounts possible over WI. The other issue is the
strong NW winds in western MN, but forecast sounding aren't showing
anything too crazy for potential wind gusts, with BUFKIT soundings
showing top-of-the-channel winds between 35 to 40kt range in western
MN. This could lead to some blowing snow issues, but with such a
long break between snow falling Saturday and near freezing
temperatures throughout the event, threat of blowing the existing
snow pack is low, so no Advisory extension for Sunday.

Monday through Friday... a sfc high pressure settles in behind the
weekend system, creating an unseasonably cold, but dry period in the
process. Temperatures will feel more like early February than mid-
March with highs in the 20s and lower 30s and lows in the single
digits on Monday night. Warm air advection develops on the return
flow Tuesday night into Wednesday. Highs in the upper 30s and lower
40s are possible Wednesday. Winds veer back to the northwest
Wednesday night and remain there through the period as another low
pressure develops in the Central Plains. NBM PoPs have ticked up
into the 40 to 50% range, but plenty of uncertainty remains with
track and precipitation placement as you'd expect this far out.
Taking a look at 00z ensemble guide reveals a wide spread of
solutions from all rain to all snow here in the Twin cities. A
majority of the 00z EPS members hint it'll likely begin as a rain
event before transitioning to snow on the backside of the low
pressure Thursday night. This system will need to be watched closely
as it'll have the potential for another to add 0.5"+ of QPF across

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 541 AM CST Sat Mar 11 2023

Cigs are mostly MVFR across the area, which should persist through
much of the day. A main north-south band of snow will move from west
to east throughout today. IFR conditions or lower are expected in
the snow with visibilities possibly dropping to 1/4 mile at AXN for a
time. Generally, the intensity of the band will slowly diminish
Saturday afternoon and evening as it heads across eastern MN and WI.

KMSP...MVFR with on and off light snow possible through the morning.
Snow will become steadier and heavier between 19-21Z. Peak snow
rates will occur from 22-00Z when LIFR vis is possible.

/OUTLOOK FOR KMSP/
MON...VFR. Chc MVFR cig. Wind NNW 5-10 kts.
TUE...VFR. Wind SSE 5-10kts.
WED...VFR. Wind SSE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 9 PM CST this evening for Chippewa-
     Douglas-Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.

     Winter Weather Advisory from 9 AM CST this morning to 4 AM CDT
     Sunday for Benton-Kandiyohi-McLeod-Meeker-Mille Lacs-Morrison-
     Redwood-Renville-Sherburne-Stearns-Todd-Wright.

     Winter Weather Advisory from noon CST today to 10 AM CDT Sunday for
     Chisago-Isanti-Kanabec.

WI...Winter Weather Advisory from noon CST today to 10 AM CDT Sunday for
     Polk.

     Winter Weather Advisory from 3 PM CST this afternoon to 1 AM CDT
     Monday for Barron-Chippewa-Rusk.

&&

DISCUSSION...BPH
AVIATION...BPH
Hazardous weather outlook, Mar 11, 3:15 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 AM CST Sat Mar 11 2023

MNZ041>045-047>059-061-064>066-073-WIZ014>016-027-120915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Anoka-Yellow Medicine-Renville-McLeod-
Redwood-Polk-Barron-Rusk-
315 AM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight.

Another round of widespread snow starts today. Snowfall totals of
3 to 6 inches will be possible. Wind gusts up to 35 mph could
produce patchy blowing snow, especially as snow falls.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds gusting to 35 mph will continue a blowing snow
risk after the snow ends.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ060-062-063-067>070-074>078-082>085-091>093-WIZ023>026-028-
120915-
Hennepin-Ramsey-Washington-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
315 AM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight.

Another round of widespread snow starts today. Snowfall totals of
2 to 4 inches will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts as high as 35 mph could provide some blowing snow risk
in open country.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Kanabec

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Multiple snowfall reports of 8 to 10 inches of snow across the county, with one report of 12 inches.

Winter Storm, Mille Lacs

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Multiple snowfall reports of 8 to 10 inches of snow across the county.

Winter Storm, Morrison

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Multiple snowfall reports of 8 to 10 inches of snow across the county.

Winter Storm, Todd

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Multiple snowfall reports of 8 to 10 inches of snow across the county.

Winter Storm, Chisago

When
March 11, 8:00 AM CST to March 12, 6:00 PM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Multiple snowfall reports of 8 to 10 inches of snow across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076645, 1076646, 1076647, 1076648, 1076644.